Alert archive / Tennessee / Flash Flood Warnings in 2025
Flash Flood Warning 39, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 17, 2025, 3:12 AM EDT for Claiborne County, Hancock County, Tennessee; Lee County, Scott County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2025, 3:12 AM EDT (07:12 UTC)
- Expired
- Jul 17, 2025, 6:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Claiborne County, TN, Hancock County, TN, Lee County, VA, Scott County, VA
The radar
The Knoxville radar (KMRX), 49 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.2 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1675 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
970
WGUS54 KMRX 170712
FFWMRX
TNC025-067-VAC105-169-171015-
/O.NEW.KMRX.FF.W.0039.250717T0712Z-250717T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
312 AM EDT Thu Jul 17 2025
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Northeastern Claiborne County in east Tennessee...
Hancock County in east Tennessee...
Southeastern Lee County in southwestern Virginia...
Southwestern Scott County in southwestern Virginia...
* Until 615 AM EDT.
* At 312 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sneedville, Tazewell, Evanston, Kyles Ford and Pattonsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3660 8291 3648 8318 3647 8360 3652 8361
3674 8290
FLASH FLOOD...RADAR INDICATED
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 1:38 AM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 17, 1:38 AM EDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Morristown TN 138 AM EDT Thu Jul 17 2025 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today and tonight) Issued at 137 AM EDT Thu Jul 17 2025 Key Messages: 1. Scattered storms are expected again later this afternoon into the evening hours, especially north of I-40, with damaging winds and isolated flooding possible. 2. Hot and humid conditions will continue with highs rising into the 90s and heat index values around 100 degrees for many Valley locations. Discussion: Currently early this morning, broad upper-level ridging remains in place across the southeastern U.S. A weak tropical disturbance is also moving towards southern Mississippi and Louisiana. Abundant moisture is evidenced in PWAT values ranging from 1.7 to 2 inches. When combined with the surface heating, a similar thermodynamic environment can be expected with MLCAPE values expected to reach 1,500 to over 2,000 J/kg during peak heating. This will make for another day of scattered storms with the latest CAMs suggesting the greatest coverage to be north of I-40. Some sources even show a potential MCS diving down from the Ohio River Valley into the region by early evening. Regardless, the environment will continue to lack any notable shear due to weak winds aloft. Regardless, the threat for locally strong winds and isolated flooding will remain, especially after the repeated rainfall that was seen this past night. However, if an MCS does develop and progress into the region, more widespread damaging winds are possible. But this is still uncertain due to the strength of high pressure to our south. Some activity could linger overnight with fog development possible in places that see rainfall. && .LONG TERM... (Friday through Wednesday) Issued at 137 AM EDT Thu Jul 17 2025 Key Messages: 1. Scattered storms will continue through much of the extended period with chances for strong winds and localized flooding in some storms. 2. Hot and humid conditions are expected through the period with high temperatures in the 90s and heat index values around 100 degrees across the Valley. More significant heat is possible by the middle of next week. Friday through Sunday Upper-level ridging will remain in place across the region on Friday with the remnants of the tropical system expected to progress into the southern Mississippi River Valley. This setup will continue hot and humid conditions with even more abundant moisture moving into the region through the weekend, following the progression of tropical remnants. PWAT values could exceed 2 inches, which is above the 90th percentile, even for this time of year. This does indicate even better coverage of convection through the weekend, in comparison to recent days. Overall, the convective environment will be similar to previous days with MLCAPE of around 1,500 to 2,000 J/kg with minimal shear. Strong winds are possible in some of the storms, along with localized flooding. The flooding threat will depend on how much coverage is seen in the short term period, but many places north of I-40 did pick up decent rainfall yesterday. Monday through Wednesday Heading into the next week, the upper-level ridge axis will shift to our west as ridging slowly retrogrades. This will allow for more northwesterly flow aloft, which may slightly cool temperatures in the upper-levels. When combined with remaining heat and abundant moisture, the convective environment may become more favorable than in recent days. Some sources suggest mid-level lapse rates to reach around 6 C/km, above the near 5 C/km values in the next couple of days. This setup could also set the stage for an MCS early in the week. By Wednesday, upper-level ridging is expected to progress back eastward and possibly expand to 500mb heights above 5,950m. This would lessen chances for convection and increase the focus on heat. && .AVIATION... (06Z TAFS) Issued at 1140 PM EDT Wed Jul 16 2025 Ongoing convection mainly around TRI to start will diminish early in the period, but will include tempo thunder there for a few hours. Given the precip that occurred there, the chance for fog and/or low cigs looks high enough to at least include several hours of MVFR conditions late tonight. Additional thunderstorms are expected to be around later today into tonight again, and will try to time highest probability period with prob30 thunder groups all sites. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 94 74 93 75 / 40 40 60 30 Knoxville McGhee Tyson Airport, TN 93 74 91 74 / 60 40 70 40 Oak Ridge, TN 92 73 90 72 / 60 40 80 40 Tri Cities Airport, TN 88 70 87 70 / 70 40 90 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...BW LONG TERM....BW AVIATION...
Hazardous weather outlook, Jul 17, 1:16 AM EDT, 1 hour 56 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 116 AM EDT Thu Jul 17 2025 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-180530- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 116 AM EDT Thu Jul 17 2025 /1216 AM CDT Thu Jul 17 2025/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Scattered storms are expected again this afternoon into the evening hours with the best coverage expected to be north of Interstate 40. Damaging winds and isolated flooding are possible within some storms. High temperatures will reach into the 90s with heat index values around 100, mainly in Valley locations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Daily chances for storms will continue with some storms capable of producing strong winds and localized flooding. Heat index values will continue reach around 100 most days across many Valley locations through early next week. More significant heat is possible by later in the week. .SPOTTER INFORMATION STATEMENT... Spotter reports of wind damage and flooding are welcome, but the coverage is expected to be limited at this time.
In the hours before
Special weather statement, Jul 16, 10:46 PM EDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
1046 PM EDT Wed Jul 16 2025
TNZ015-VAZ001-005-170330-
Hancock TN-Scott VA-Lee VA-
1046 PM EDT Wed Jul 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HANCOCK...EASTERN
LEE AND WEST CENTRAL SCOTT COUNTIES THROUGH 1130 PM EDT...
At 1045 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Sneedville, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sneedville, Jonesville, Pennington Gap, St. Charles, Evanston,
Pattonsville, and Dryden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3684 8305 3667 8281 3648 8335 3660 8342
3674 8321 3674 8314 3678 8313
TIME...MOT...LOC 0245Z 239DEG 28KT 3657 8339
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
27The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:51 PM EDT | Special Weather Statement | MRX | Hancock | 39 min |
| Jul 17, 2:15 AM EDT | Areal Flood Advisory | MRX | Claiborne, Hancock | 3 hr |
| Jul 17, 7:00 AM EDT | Flood Watch | MRX | Campbell, Carter, Claiborne, Hancock, Hawkins, Johnson and 2 more | 41 hr |
| Jul 17, 7:11 PM EDT | Special Weather Statement | MRX | Hawkins | 64 min |
| Jul 16, 9:53 PM EDT | Flash Flood Warning | MRX | Russell | 4 hr |
| Jul 16, 10:46 PM EDT | Special Weather Statement | MRX | Lee | 44 min |
| Jul 17, 3:47 AM EDT | Flash Flood Warning | MRX | Lee | 2 hr |
| Jul 17, 7:36 PM EDT | Special Weather Statement | MRX | Washington | 39 min |
| Jul 17, 7:50 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington | 55 min |
Nearby
Flash Flood Warnings in Tennessee, 2025Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.